Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Extending cell-like maps on manifolds


Authors: B. J. Ball and R. B. Sher
Journal: Trans. Amer. Math. Soc. 186 (1973), 229-246
MSC: Primary 57A60
DOI: https://doi.org/10.1090/S0002-9947-1973-0328950-3
MathSciNet review: 0328950
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let X be a closed subset of a manifold M and $ {G_0}$ be a cell-like upper semicontinuous decomposition of X. We consider the problem of extending $ {G_0}$ to a cell-like upper semicontinuous decomposition G of M such that $ M/G \approx M$. Under fairly weak restrictions (which vanish if $ M = {E^n}$ or $ {S^n}$ and $ n \ne 4$ we show that such a G exists if and only if the trivial extension of $ {G_0}$, obtained by adjoining to $ {G_0}$ the singletons of $ M - X$, has the desired property. In particular, the nondegenerate elements of Bing's dogbone decomposition of $ {E^3}$ are not elements of any cell-like upper semicontinuous decomposition G of $ {E^3}$ such that $ {E^3}/G \approx {E^3}$. Call a cell-like upper semicontinuous decomposition G of a metric space X simple if $ X/G \approx X$ and say that the closed set Y is simply embedded in X if each simple decomposition of Y extends trivially to a simple decomposition of X. We show that tame manifolds in $ {E^3}$ are simply embedded and, with some additional restrictions, obtain a similar result for a locally flat k-manifold in an m-manifold $ (k,m \ne 4)$. Examples are given of an everywhere wild simply embedded simple closed curve in $ {E^3}$ and of a compact absolute retract which embeds in $ {E^3}$ yet has no simple embedding in $ {E^3}$.


References [Enhancements On Off] (What's this?)

  • [1] Steve Armentrout, Upper semi-continuous decompositions of $ {E^3}$ with at most countably many non-degenerate elements, Ann. of Math (2) 78 (1963), 605-618. MR 27 #6255. MR 0156331 (27:6255)
  • [2] Steve Armentrout, Concerning cellular decompositions of 3-manifolds that yield 3-manifolds, Trans. Amer. Math. Soc. 133 (1968), 307-332. MR 37 #5859. MR 0230296 (37:5859)
  • [3] -, Concerning cellular decompositions of 3-manifolds with boundary, Trans. Amer. Math. Soc. 137 (1969), 231-236. MR 38 #5224. MR 0236931 (38:5224)
  • [4] -, Cellular decompositions of 3-manifolds that yield 3-manifolds, Bull. Amer. Math. Soc. 75 (1969), 453-456. MR 39 #935. MR 0239578 (39:935)
  • [5] -, Cellular decompositions of 3-manifolds that yield 3-manifolds, Mem. Amer. Math. Soc. No. 107 (1970).
  • [6] Ralph J. Bean, Repairing embeddings and decompositions in $ {S^3}$, Duke Math. J. 36 (1969), 379-385. MR 39 #4820. MR 0243499 (39:4820)
  • [7] R. H. Bing, Upper semicontinuous decompositions of $ {E^3}$, Ann. of Math. (2) 65 (1957), 363-374. MR 19, 1187. MR 0092960 (19:1187f)
  • [8] -, A decomposition of $ {E^3}$ into points and tame arcs such that the decomposition space is topologically different from $ {E^3}$, Ann. of Math. (2) 65 (1957), 484-500. MR 19, 1187. MR 0092961 (19:1187g)
  • [9] -, Extending monotone decompositions of 3-manifolds, Trans. Amer. Math. Soc. 149 (1970), 351-369. MR 41 #7656. MR 0263051 (41:7656)
  • [10] Karol Borsuk, Theory of retracts, Monografie Mat., Tom 44, PWN, Warsaw, 1967. MR 35 #7306. MR 0216473 (35:7306)
  • [11] H. G. Bothe, Ein homogen wilder Knoten, Fund. Math. 60 (1967), 271-283. MR 35 #7327. MR 0216494 (35:7327)
  • [12] W. S. Boyd, Repairing embeddings of 3-cells with monotone maps of $ {E^3}$, Trans. Amer. Math. Soc. 161 (1971), 123-144. MR 43 #8064. MR 0282352 (43:8064)
  • [13] H. Cook, Continua which admit only the identity mapping onto non-degenerate subcontinua, Fund. Math. 60 (1967), 241-249. MR 36 #3315. MR 0220249 (36:3315)
  • [14] James Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1966. MR 33 #1824. MR 0193606 (33:1824)
  • [15] E. Dyer and M. E. Hamstrom, Completely regular mappings, Fund. Math. 45 (1958), 103-118. MR 19, 1187. MR 0092959 (19:1187e)
  • [16] William Haver, A characterization theorem for cellular maps, Bull. Amer. Math. Soc. 76 (1970), 1277-1280. MR 42 #2440. MR 0267538 (42:2440)
  • [17] R. C. Lacher, Cell-like mappings, I, Pacific J. Math. 30 (1969), 717-731. MR 40 #4941. MR 0251714 (40:4941)
  • [18] H. W. Lambert, Some comments on the structure of compact decompositions of $ {S^3}$, Proc. Amer. Math. Soc. 19 (1968), 180-184. MR 37 #901. MR 0225307 (37:901)
  • [19] Jack W. Lamoreaux, Decompositions of metric spaces with a 0-dimensional set of non-degenerate elements, Canad. J. Math. 21 (1969), 202-216. MR 39 #2122. MR 0240777 (39:2122)
  • [20] Louis F. McAuley, Some fundamental theorems and problems related to monotone mappings, Proc. First Conf. on Monotone Mappings and Open Mappings (SUNY at Binghamton, Binghamton, N.Y., 1970), State Univ. of New York at Binghamton, Binghamton, N.Y., 1971, pp. 1-36. MR 44 #4722. MR 0287518 (44:4722)
  • [21] D. R. McMillan, Some topological properties of piercing points, Pacific J. Math. 22 (1967), 313-322. MR 35 #7319. MR 0216486 (35:7319)
  • [22] R. L. Moore, Concerning upper semicontinuous collections of continua, Trans. Amer. Math. Soc. 27 (1925), 416-428. MR 1501320
  • [23] V. Nicholson, Mapping cylinder neighborhoods, Trans. Amer. Math. Soc. 143 (1969), 259-268. MR 40 #2038. MR 0248788 (40:2038)
  • [24] R. B. Sher, Determining the cellularity of a 1-complex by properties of its arcs, Proc. Amer. Math. Soc. 26 (1970), 491-498. MR 42 #5242. MR 0270353 (42:5242)
  • [25] -, Realizing cell-like maps in Euclidean space, General Topology and Appl. 2 (1972), 75-89. MR 0303546 (46:2683)
  • [26] L. C. Siebenmann, Approximating cellular maps by homeomorphisms, Topology 11 (1972), 271-294 MR 45 #4431. MR 0295365 (45:4431)
  • [27] C. D. Sikkema, A duality between certain spheres and arcs in $ {S^3}$, Trans. Amer. Math. Soc. 122 (1966), 399-415. MR 33 #7991. MR 0199851 (33:7991)
  • [28] J. Väisälä, Invariance of domain under acyclic mappings, Duke Math. J. 33 (1966), 679-681. MR 34 #815. MR 0200929 (34:815)
  • [29] G. T. Whyburn, A continuum every subcontinuum of which separates the plane, Amer. J. Math. 52 (1930), 319-330. MR 1506757
  • [30] -, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R.I., 1942. MR 4, 86.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57A60

Retrieve articles in all journals with MSC: 57A60


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0328950-3
Keywords: Extension, proper map, cell-like space, cell-like map, monotone map, trivial extension, upper semicontinuous decomposition, dogbone space, tame, locally flat
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society